ASSW2024 Joint Community meeting for the pan-Arctic network of Distributed Biological Observatories (DBOs)

Thu 21 March 2024 10:30 - 18:00 GMT (UTC)

Room: St Trinnean's (St Leonards)

Meeting description

Since 2010, the Distributed Biological Observatory (DBO) has functioned as a "detection array" for ecosystem changes and trends in the Pacific sector of the Arctic Ocean. Similar marine observational networks are being established in the Davis Strait/Baffin Bay region (DS-DBO), the Atlantic-Arctic sector (A-DBO) and in the Siberian Sector (S-DBO). These long-term, multi-disciplinary initiatives build on active involvement of scientists with the goal to strengthen the regional assessments of the coupled marine system.

The ASSW provides one of the main arenas for the annual exchange of scientific results and organizational matters of the DBOs, both as regional entities and in a joint pan-Arctic sense.

We invite you to a full-day workshop for all the Distributed Biological Observatories during which we present the activities undertaken during 2023 and summarize the most prominent results in each arctic sector. We also make room for general discussions on common priorities and opportunities for our future in situ sampling activities and data assessments, and how to connect these to other parallel observing programs and organizational processes.

Meeting Organizers:

Pacific Arctic DBO: Jacqueline Grebmeier (UMCES)

Siberian DBO: Igor Polyakov and Laura Whitmore (IARC/UAF), Eun Jin Yang (KOPRI)

Atlantic Arctic DBO: Arild Sundfjord and Anna Nikolopoulos* (NPI)

Davis Strait/Baffin Bay DBO: Craig Lee (APL/UW), Kumiko Azetsu-Scott (DFO)

Morning coffee

Thu 21 March 2024 10:30 - 12:30 GMT (UTC)

J/KST: 19:30 – 21:30 (UTC+9h) EDT: 06:30 – 08:30 (UTC-4h) PDT: 03:30 – 05:30 (UTC-7h) AKDT: 02:30 – 04:30 (UTC-8h)		
Part I	Presentations (hybrid)	
10:30	Welcome and Opening remarks	
10:45	Jackie Grebmeier, UMCES	
	Ecosystem Change in the Pacific Arctic: Results from the Pacific DBO Time Series Studies	
11:00	Igor Polyakov, UAF	
	Status of the Siberian Distributed Biological Observatory development	
11:15	Laura Whitmore, UAF	
	The Siberian DBO research themes and cross-cutting programmatic goals	
11:30	Anna Nikolopoulos, NPI	
	Status of the Atlantic DBO development	
11:45	Agnieszka Beszczynska-Möller, IOPAN and Philipp Assmy, NPI	
	The 2023 additions to the Fram Strait and Kongsfjorden observational timeseries	
12:00	Craig Lee, UW/APL	
	Status and results from the Davis Strait and Baffin Bay DBO	
12:15	Buffer/Q&A	
Lunch break	Contd. →	





^{*} Main contact person for meeting logistics

Thu 21 March 2024 13:30 – 15:30 GMT (UTC)

J/KST: 22:30 - 00:30 (UTC+9h) | EDT: 09:30 - 11:30 (UTC-4h) | PDT: 06:30 - 08:30 (UTC-7h) | AKDT: 05:30 - 07:30 (UTC-8h)

37K31. 22.30 = 00.30 (010 - 31) ED1. 03.30 = 11.30 (010 - 41) 1 D1. 00.30 = 00.30 (010 - 71) AKD1. 03.30 = 07.30 (010 - 61)		
Part II		Presentations (hybrid)
	13:30	Introduction of the IASC MWG funded early career scientists
		Kay McMonigal, UAF (P-DBO)
		Jinsoo Son, Hanyang Univ. (P-DBO)
		Clare Gaffey, Clark Univ. (S-DBO)
		Julia Muchowski, SU (A-DBO)
	14:00	Jinyoung Jung, KOPRI
		An update on KOPRI's biogeochemical research: Insights from observations in the Pacific
		and Siberian DBOs
	14:15	Karen Frey, ClarkU
		Satellite and Optical Data Across the Pacific Arctic Distributed Biological Observatory
	14:30	Håkon Sandven, UiB
		Light availability in the Barents Sea and Arctic Ocean: Modelling and observations
	14:40	Polona Itkin, UiT
		In-situ observations in the Copernicus Polar Roadmap, with example of sea ice and snow
		field work on the Arctic Ocean cruise (NPI) in July 2024
	14:50	Artur Palacz, IOPAN
		Towards a Marine Organic Carbon Atlas - case study for the Arctic Ocean
	15:00	Hanne Sagen, NERSC
		The High Arctic Ocean Observation System (HiAOOS)
	15:10	Craig Lee, UW/APL
		Updates from the process towards an Arctic GOOS Regional Alliance

Afternoon tea

15:20

Thu 21 March 2024 16:00 - 18:00 GMT (UTC)

Buffer/Q&A

J/KST: 01:00 - 03:00 (UTC+9h) | EDT: 12:00 - 12:00 (UTC-4h) | PDT: 09:00 - 11:00 (UTC-7h) | AKDT: 08:00 - 10:00 (UTC-8h)

Part III Discussions (hybrid)

We discuss the value/utility/need of unified approaches in the pan-Arctic DBO program with emphasis on the aspects of Data management and Science communication, starting each topic with introductory talks.

16:00 Data Management and Synthesis preparedness

Jackie Grebmeier, UMCES

Connectivity of distributed data archives and web based DBO tools

16:10 Thomas Kelly, UAF

Data Management and Synthesis preparedness in the Siberian DBO and pan-Arctic program

16:20 Øystein Godøy, METno

The data management perspectives of ArcticPASSION

16:30 Discussion Data Management

17:00 Science Communication and Outreach

Jackie Grebmeier, UMCES

The Pacific DBO Key Products

17:10 Amy Lauren, UAF

Broader Impacts Communications Landscape

17:20 Discussion Science Communication

17:45 Closing Remarks

The next steps forward for our pan-Arctic network: Milestones until ASSW2025

18:00 End of Meeting



